Implications for herbal polypharmacy: coumarin-induced hepatotoxicity increased through common herbal phytochemicals astragaloside IV and atractylenolide I
Related Experiment Video
Updated: Sep 28, 2025

Exploring the Two Herb Combination Strategy to Treat Injured PC12 Cells
Published on: November 18, 2022
Susan M Britza1, Ian F Musgrave1, Roger W Byard1,2
1School of Biomedicine, The University of Adelaide, Adelaide, Australia.
Abstract:
Hepatotoxicity is a well-known adverse effect of many substances, with toxicity often resulting from interactions of drugs with other drug-like substances. With the increased availability of complementary and alternative medicines, including herbal medicines, the likelihood of adverse interactions between drugs and drug-like substances in herbs increases. However, the impact of potential herb-herb interactions is little understood. To assess the potential of two cytochrome P450 enzyme modulating phytochemicals common to many herbal medicines, atractylenolide I (ATR-I) and astragaloside IV (AST-IV), to interact with coumarin, another phytochemical common in many foods, a hepatocyte function model with a liver carcinoma cell line, HepG2, was exposed to these agents. To determine the effects of cytochrome P450 modulation by these phytochemicals certain cells were induced with rifampicin to induce cytochrome P450. Increasing concentrations of ATR-I combined with a fixed, nontoxic concentration of coumarin (200 µM), demonstrated significant additive interactions. 300 µM ATR-I produced a 31% reduction in cell viability (p < 0.01) with coumarin in rifampicin uninduced cells. In rifampicin-induced cells, ATR-I (100-300 µM) produced a significant reduction in cell viability (p < 0.01) with coumarin (200 µM). AST-IV with fixed coumarin (200 µM) showed 27% toxicity at 300 µM AST-IV in rifampicin uninduced cells (p < 0.05) and 30% toxicity in rifampicin induced cells (p < 0.05). However, when fixed coumarin and AST-IV were combined with increasing concentrations of ATR-I no further significant increase in toxicity was observed (p > 0.05). These results demonstrate the potential toxic interactive capabilities of common traditional Chinese herbal medicine phytochemicals and underline the potential importance of coumarin-mediated toxicity.
More Related Videos
09:03Establishment of Hepatocarcinoma in BALB/c-nu Mice and Investigation of the Therapeutic Effect of the Sanleng Jiashen Formula
Published on: January 26, 2024
09:16Author Spotlight: Optimization of Processing Technology for Tiebangchui with Zanba Based on CRITIC Combined with Box-Behnken Response Surface Method
Published on: May 12, 2023
Related Concept Videos
Hepatic Drug Excretion: Influencing Factors
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Combined Effects of Drugs: Synergism
Such synergistic combinations...
Factors Affecting Protein-Drug Binding: Drug Interactions
Displacement interactions can have varying outcomes, ranging from toxicity to virtually...
Combined Effects of Drugs: Antagonism
The most common type is receptor antagonism, where one drug acts as an antagonist to block the effects of another drug by...
Anticoagulant Drugs: Low-Molecular-Weight Heparins